Catalog Home Page

Complications associated with NRTI therapy: Update on clinical features and possible pathogenic mechanisms

Nolan, D. and Mallal, S. (2004) Complications associated with NRTI therapy: Update on clinical features and possible pathogenic mechanisms. Antiviral Therapy, 9 (6). pp. 849-863.

[img]
Preview
PDF - Published Version
Download (811kB)
Link to Published Version: http://www.intmedpress.com/journals/avt/abstract.c...
*Subscription may be required

Abstract

The availability of durable, effective antiretroviral therapy for HIV-infected patients has fundamentally altered the prognosis of this disease and has also increased awareness that long-term drug toxicities have the potential to cause significant morbidity and even mortality in this patient population. The long-term use of nucleoside analogue reverse transcriptase inhibitor (NRTI) drugs has been associated with a number of clinically relevant toxicities including hyperlactataemia and lactic acidosis, neuropathy, pancreatitis and, more recently, a syndrome of pathological loss of subcutaneous fat tissue (lipoatrophy). Importantly, the toxicity profile of each NRTI drug within this class is unique in terms of the overall risk of long-term complications, as well as the tissue specificity of its toxic effects. In this review, the clinical manifestations, risk factors and pathological basis for NRTI-associated toxicity syndromes are explored, with an emphasis on clinical assessment and management.

Publication Type: Journal Article
Murdoch Affiliation: Centre for Clinical Immunology and Biomedical Statistics
Publisher: International Medical Press
Copyright: © 2004 International Medical Press
URI: http://researchrepository.murdoch.edu.au/id/eprint/14925
Item Control Page Item Control Page

Downloads

Downloads per month over past year